Managing Children’s Pain and Fever
There’s nothing more difficult for a parent than seeing your child in pain or discomfort. First instincts are often to reach for pain reliever medicines — also known as ‘analgesics’ - but not all types of pain and fever require a medicine. In fact, giving medicine when it’s not needed can do more harm than good.
Clinical adviser for NPS Medicinewise, Dr Danielle Stowasser says parents should trust their judgement and observation.
“Listening to the noises they make (if they are crying or screaming, or suddenly quiet and withdrawn), and watching what they do or their expressions can help you determine if your child is in pain and how serious the pain might be.
Depending on the type and severity of pain, try other measures like using a hot or cold pack, massage or distraction before using a medicine.”
For fever, if a child’s temperature is greater than 38.5oC and they are uncomfortable or miserable, a medicine may be needed. The best way to accurately measure their temperature is with a thermometer under the arm, tucked in the armpit. If a child younger than 6 months has a fever, seek medical advice immediately.
“Sometimes fear of fever overrides concerns of overdosing the child, but parents, grandparents and carers need to be more aware of the serious side effects,” Dr Stowasser said.
“Analgesics also shouldn’t be used to calm a child as they do not work by causing relaxation or sedation.”
In most cases, pain relievers are the first medicines you’ll ever give your child, so getting it right from the start is important.
In a recent survey conducted by NPS, of 1500 respondents more than 22% said they did not consider that cough syrup is medicine, highlighting the fact that many people don’t realise medicines that can be bought without a script (ie over the counter) are still medicines.
“Just because something is sold without a prescription doesn’t necessarily mean it doesn’t have strong effects, which is why it’s important we start to think of medicines in a much broader sense,” Dr Stowasser said.
Analgesics are the most common type of medicine taken by Australians under the age of 15 years. In younger children, products like Panadol, Nurofen and Dimetapp, which contain either paracetamol or ibuprofen, are primarily used to reduce fever and pain.
While most parents know which medicine they use by the brand name, what’s most important is the active ingredient and the strength.
“The active ingredient in a medicine is what makes it work in the body. Knowing the active ingredients in all your medicines can help prevent accidental double-dosing, as often products contain the same ingredients. For example, Panadol and Dymadon both contain paracetamol while Nurofen and Bugesic contain ibuprofen,” Dr Stowasser said.
Children’s medicines also come in a variety of strengths and formulations, which can be confusing when labels of the same brand are similar. To avoid accidentally giving the wrong dose, buy the correct strength formulation for the child, read the label and follow the directions carefully each time you buy and use a medicine.
When choosing a medicine for pain or fever, it is important to consider which medicine best suits your child, and if you are unsure, check with your doctor or pharmacist.
Ibuprofen can have side-effects at normal doses, including effects on the stomach or kidneys. It may also be toxic in doses greater than those recommended for the child’s weight, or given more frequently than recommended.
In Australia, paracetamol is the most common over-the-counter medicine associated with unintentional overdose requiring hospitalisation in children under 5 years. Giving more than the recommended dose of paracetamol can be dangerous and may damage the liver.
Between 2005 and 2008 the number of calls requesting advice from the Poisons Information Centre for dosing errors involving paracetamol and ibuprofen doubled for children aged 0-14 years.
The following factors are known to contribute to overdose of analgesics in children:
• giving the wrong dose for the strength
• giving the adult dose or strength instead of the age-appropriate children’s formulation
• incorrectly calculating the weight-appropriate dose
• using the wrong dosing device (e.g. tablespoon or teaspoon instead of a measuring cup or oral syringe)
NPS recommends the following to avoid accidental overdose:
• Be sure you clearly understand how much medicine to give, how long to wait between doses and the maximum amount that can be given over a 24-hour period.
• Keep a record of the time and exact amount of the medicine given, and tally the daily total.
• Know the weight of your child to calculate the correct dose of medicine to relieve pain or fever. If a dose range includes age and weight, select the dose based on weight, remembering small variations can make a difference in small bodies.
• Use a proper measuring device like an oral syringe or the device that comes with the medicine (e.g. measuring cup or dropper) to measure the correct dose for your child, and never use a kitchen spoon. Oral syringes are particularly useful if your child doesn’t like the medicine because you can direct it at the side of their mouth, avoiding their taste-buds.
Always store medicines out of the reach of children.
If you think a child has had a higher dose than recommended immediately phone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice. Do this even if there are no signs of discomfort or poisoning, as urgent medical attention may be needed.
Independent, not-for-profit and evidence based, NPS: Better choices, Better health enables better decisions about medicines and medical tests. We are funded by the Australian Government Department of Health and Ageing. To learn more about being medicinewise visit us at www.nps.org.au